Georgia, 2019

Heat in Georgia, September 30, 2019

September 30, 2019 · NWS CHS · 1 event in 1 county or zone

A period of unseasonably warm temperatures occurred in late September across much of southeast Georgia. On the 30th, afternoon temperatures rose into the mid and upper 90's according to several RAWS observation sites around Fort Stewart, the Hinesville Airport, and the Savannah-Hilton Head International Airport.

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A period of unseasonably warm temperatures occurred in late September across much of southeast Georgia. On the 30th, afternoon temperatures rose into the mid and upper 90's according to several RAWS observation sites around Fort Stewart, the Hinesville Airport, and the Savannah-Hilton Head International Airport. Such temperatures produced conditions that were dangerous, especially to vulnerable populations including young children and the elderly.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Sep 30, 10:23 AM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Sep 30, 10:23 AM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1123 AM EDT Mon Sep 30 2019

.SYNOPSIS...
A weak cold front will cross the area from the north today.
High pressure will then prevail through much of the week.
Another cold front is expected to pass through the area late
Friday, followed by cooler high pressure over the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Late this morning: Skies are mostly clear across the forecast
area based on satellite imagery. The main forecast feature today
is a weak cold front poised to move in from the northeast and
pass through the day. This feature shows up on visible satellite
imagery which shows good coverage of low stratus to our north
near the NC/SC state line, and a sharp cloud line just off the
Charleston County coast. The main challenge today will be
determining how much coverage, if any, of showers and
thunderstorms there will be. For days now, models have been
consistent in favoring isolated coverage mainly for the inland
portion of the forecast area. This still seems on track, though
there is some model disagreement regarding placement. Aloft, the
center of the upper ridge will sit to the west, placing us
under the eastern periphery. No notable mid/upper level features
can be seen on water vapor imagery, so it appears convection
will depend primarily on surface heating and destabilization.
Models continue to show CAPE values on the order of 500-1,000
J/kg with some 20-25 knots of 0-6 km northerly shear. One
constant is that hi-res models, and global/regional models favor
the area across Allendale, Screven, Jenkins, Bulloch, and
Candler for the best thunderstorm chances. Added a tier of 30
percent rain chances in this area, and maintained the previous
forecast elsewhere. Expect a warm day with temperatures possibly
reaching daily records (see Climate section below). Low to mid
90s will be common for highs.

Tonight: What little convection there is early on will fade
quickly with the loss of heating, as deep layered ridging
dominates. However, there is enough low level moisture and
sufficient convergence from off the ocean to produce an increase
in stratocumulus/cumulus clouds and eventually a few coastal
showers late from Hilton Head south to Sapelo and Darien. Patchy
fog is forecast well inland where the SREF has 25-35%
probabilities and drier air settles in aloft above adequate
boundary layer moisture as winds go light. Lows will again
average far above normal.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
High pressure will be the dominant feature at the surface
through the period. A large ridge over the Southeast will
persist aloft, however it will weaken a bit on Thursday. The
only threat for rainfall will be on Tuesday as weak coastal
convergence could kick off a few showers, mainly across coastal
southeast Georgia. Areas inland and further north will stay dry.
Thereafter, rain-free conditions with mostly sunny skies are
expected.

The most interesting aspect of the period is the continued
stretch of summer-like temperatures. Although all days will be
several degrees above normal, highs will be on a slight warming
trend. By Thursday, highs away from the coast will be in the low
to mid 90s. Overnight temperatures will be mild by early
October standards. Lows will range from the mid/upper 60s inland
to low 70s at the coast.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
A cold front is progged to approach the area on Friday, then
pass through Friday night. Ahead of the front, temperatures will
get quite warm, with yet another day of highs well above
normal. Models aren't showing a whole lot of precipitation
associated with the front, so rain chances are capped at 20%.
Then, we will finally see an end to the long stretch of
unseasonably warm weather, as cool high pressure builds in wake
of the front. Temperatures over the weekend will be several
degrees lower than the previous days - closer to early October
normals.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
VFR at KCHS and KSAV through 12Z Tuesday. A weak mid level
disturbance is forecast to ripple south over the South Carolina
Lowcountry this afternoon. This feature may trigger a few
showers or perhaps a stray TSRA during the heat of the
afternoon. But coverage is far too limited and likely to stay
inland from the area to include in the TAFs. The better chances
of fog and stratus will stay inland from both terminals late
tonight.

Extended Aviation Outlook: Mostly VFR. Low risk for flight
restrictions each morning due to low clouds/fog.

&&

.MARINE...
Today: A weak cold front is seen on satellite about to move
into our northern waters by mid morning, then sliding further
south through the rest of the day, as strong high pressure
shifting off New England builds south-southwest across the area
and bridges across the front. A modest packing of the isobars
and the sea breeze circulations will boost NE and E winds as
high as 15 or 20 kt, as sea steadily climb. We have maintained
Small Craft Advisory conditions on the AMZ350 and AMZ374 waters
beginning at 4 pm for 6 foot seas to occur over these waters
late in the day. The rest of the marine area will have seas of
3-4 ft. Interestingly there will be small, long period swells
impacting the waters that have originated from distant Hurricane
Lorenzo.

Tonight: High pressure from off New England will continue to
encompass the entire area, with again decent pinching of the
gradient. This will lead to mostly NE winds again as high as 15
or 20 kt, allowing for seas to climb another foot or so higher.
Small Craft Advisories will continue on both the AMZ350 and
AMZ374 waters for these conditions.

Tuesday through Saturday: Elevated northeast winds and seas are
expected through much of the day on Tuesday, and Small Craft
Advisories will be ongoing for the nearshore Charleston county
waters and outer Georgia waters. Six foot seas could sneak into
the far outer portions of the remaining nearshore zones, but
confidence in this occurring is low, so the advisory has not
been expanded at this time. Conditions will improve Tuesday
night, however it will take a little longer for seas to fall
below advisory criteria in the outer Georgia waters.

Quiet marine conditions are then expected through Friday as
high pressure prevails. A cold front will pass through late
Friday, with another round of Small Craft Advisories possible
behind the front on Saturday.

Rip Currents: Long period swells from Hurricane Lorenzo far out
in the Atlantic, increasing northeast-east winds and lingering
astronomical influences will lead to a moderate risk of rip
currents at all beaches today. An elevated risk of rip currents
could persist into Tuesday.

&&

.TIDES/COASTAL FLOODING...
Another Coastal Flood Advisory is expected for the entire coast
with the high tide late this evening (~10:15 pm EDT).

Additional Coastal Flood Advisories are expected with the high
tides into mid week for minor to perhaps moderate salt water
flooding.

&&

.CLIMATE...
Daily Record Highs for Monday 9/30:

Charleston International Airport (KCHS): 92 (1973)
Savannah International Airport (KSAV): 95 (1904)

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory from 4 PM this afternoon to 2 AM EDT
     Thursday for AMZ374.
     Small Craft Advisory from 4 PM this afternoon to midnight EDT
     Tuesday night for AMZ350.

&&

NEAR TERM...BSH
SHORT TERM...ETM
LONG TERM...ETM
AVIATION...33/ETM
MARINE...33/ETM
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Sep 30, 10:20 AM EST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1120 AM EDT Mon Sep 30 2019

GAZ117-119-139-141-SCZ048>051-011530-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
1120 AM EDT Mon Sep 30 2019

...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

Coastal Flooding: Minor to moderate coastal flooding is expected with
the evening high tide.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Coastal Flooding: Minor or moderate coastal flooding will be
possible with the high tides into mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-011530-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
1120 AM EDT Mon Sep 30 2019

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Sep 30, 9:34 AM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1034 AM EDT MON SEP 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HIGH ASTR TIDES  1 ESE CHARLESTON        32.78N  79.93W
09/30/2019                   CHARLESTON         SC   PUBLIC

            WAZE REPORT OF S MARKET STREET CLOSED DUE TO HIGH TIDE
            FLOODING.

1000 AM     HIGH ASTR TIDES  2 W CHARLESTON          32.78N  79.97W
09/30/2019                   CHARLESTON         SC   PUBLIC

            WAZE REPORT OF THE HW-61 ON RAMP CLOSED OFF OF HW-17
            DUE TO HIGH TIDE FLOODING.

1000 AM     HIGH ASTR TIDES  1 SW CHARLESTON         32.78N  79.95W
09/30/2019                   AMZ330             SC   PUBLIC

            WAZE REPORT OF LOCKWOOD DRIVE CLOSED DUE TO HIGH TIDE
            FLOODING.

1000 AM     HIGH ASTR TIDES  1 WNW CHARLESTON        32.79N  79.96W
09/30/2019                   CHARLESTON         SC   PUBLIC

            WAZE REPORT OF HAGOOD AVENUE CLOSED IN THE AREA OF
            FISHBURNE STRET AND LINE STREET DUE TO HIGH TIDE
            FLOODING.

1000 AM     HIGH ASTR TIDES  1 ENE CHARLESTON        32.79N  79.93W
09/30/2019                   CHARLESTON         SC   PUBLIC

            WAZE REPORT OF WASHINGTON STREET CLOSED FROM HASELL
            STREET TO LAURENS STREET DUE TO HIGH TIDE FLOODING.

&&

EVENT NUMBER CHS1901210
EVENT NUMBER CHS1901211
EVENT NUMBER CHS1901212
EVENT NUMBER CHS1901213
EVENT NUMBER CHS1901214

BSH
Local storm report, Sep 30, 10:04 AM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1104 AM EDT MON SEP 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 AM     HIGH ASTR TIDES  1 E CHARLESTON          32.78N  79.93W
09/30/2019                   CHARLESTON         SC   TIDE GAGE

            A MAXIMUM TIDE LEVEL OF 7.55 FT MLLW (1.79 FT MHHW) WAS
            OBSERVED AT THE CHARLESTON HARBOR TIDE GAGE. MODERATE
            COASTAL FLOODING TYPICALLY BEGINS ALONG THE LOWER SOUTH
            CAROLINA COAST WHEN TIDE LEVELS REACH 7.5 FT MLLW (1.74
            FT MHHW) IN THE CHARLESTON HARBOR.

&&

EVENT NUMBER CHS1901215

RFM

Event by event

1 heat. Local standard time, as filed.

Heat, Inland Liberty

When
September 30, 11:30 AM EST to 1:30 PM EST
Where
Inland Liberty forecast zone
Deaths
2 direct, 0 indirect
Reported by
Broadcast Media

The Liberty County Coroner said that preliminary autopsy results were that twin 3 year old girls died of heatstroke inside a vehicle. The incident occurred in the 200 block of Augusta Way in the Griffin Park subdivision.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Inland Liberty2019-09-303FemaleVehicle/Towed TrailerDirect
Heat, Inland Liberty2019-09-303FemaleVehicle/Towed TrailerDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857268.